Alert archive / South Dakota / Wind Advisories in 2024
Wind Advisory 12, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at May 24, 2024, 9:50 AM CDT for 11 counties in South Dakota; 4 counties in Minnesota. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2024, 9:50 AM CDT (14:50 UTC)
- Expired
- May 24, 2024, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
Counties Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Kingsbury County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270 WWUS73 KFSD 241450 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 950 AM CDT Fri May 24 2024 SDZ038-050-052-057-058-063-064-242300- /O.NEW.KFSD.WI.Y.0012.240524T1450Z-240525T0000Z/ Beadle-Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- Including the cities of Chamberlain, Kimball, Corsica, Stickney, Huron, Armour, Gregory, Marty, White Lake, Alpena, Delmont, Wessington Springs, Plankinton, Wagner, Platte, Lake Andes, and Burke 950 AM CDT Fri May 24 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Jerauld, Beadle, Aurora, Brule, Charles Mix, Douglas, and Gregory Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Kalin
2 follow-up statements
030 WWUS73 KFSD 241933 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 233 PM CDT Fri May 24 2024 MNZ071-072-080-097-SDZ039-040-053-059-250000- /O.EXA.KFSD.WI.Y.0012.000000T0000Z-240525T0000Z/ Lincoln-Lyon-Murray-Pipestone-Kingsbury-Brookings-Sanborn-Davison- Including the cities of Tyler, Woonsocket, Mitchell, Arlington, Lake Preston, Brookings, Marshall, Hendricks, Pipestone, Slayton, Ivanhoe, Fulda, De Smet, and Lake Benton 233 PM CDT Fri May 24 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph. * WHERE...In Minnesota, Lincoln, Lyon, Murray, and Pipestone Counties. In South Dakota, Brookings, Kingsbury, Sanborn, and Davison Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ038-050-052-057-058-063-064-250000- /O.CON.KFSD.WI.Y.0012.000000T0000Z-240525T0000Z/ Beadle-Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- Including the cities of Chamberlain, Kimball, Corsica, Stickney, Huron, Armour, Gregory, Marty, White Lake, Alpena, Delmont, Wessington Springs, Plankinton, Wagner, Platte, Lake Andes, and Burke 233 PM CDT Fri May 24 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Jerauld, Beadle, Aurora, Brule, Charles Mix, Douglas, and Gregory Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Kalin
835 WWUS73 KFSD 242359 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 659 PM CDT Fri May 24 2024 MNZ071-072-080-097-SDZ038>040-050-052-053-057>059-063-064-250100- /O.EXP.KFSD.WI.Y.0012.000000T0000Z-240525T0000Z/ Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas- Including the cities of Wessington Springs, Slayton, Woonsocket, Mitchell, Plankinton, Marty, Wagner, Burke, Fulda, Kimball, De Smet, Lake Preston, Arlington, Huron, White Lake, Hendricks, Tyler, Stickney, Brookings, Lake Andes, Alpena, Pipestone, Lake Benton, Marshall, Gregory, Chamberlain, Corsica, Delmont, Ivanhoe, Armour, and Platte 659 PM CDT Fri May 24 2024 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds will continue to decrease through the evening, so the Wind Advisory will be allowed to expire. $$ JM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 24, 6:39 AM CDT, 3 hours 11 minutes earlier. Its key messages:
- Strong to severe storms will exit northwest IA and southwest MN early this morning.
- Windy conditions with northwesterly winds gusting to 30-40 mph today.
- Periodic showers and thunderstorms for Memorial Day weekend. While we are not currently expecting strong storms, lightning is still possible. When thunder roars, go indoors!
Area forecast discussion, May 24, 6:39 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 639 AM CDT Fri May 24 2024 .KEY MESSAGES... - Strong to severe storms will exit northwest IA and southwest MN early this morning. - Windy conditions with northwesterly winds gusting to 30-40 mph today. - Periodic showers and thunderstorms for Memorial Day weekend. While we are not currently expecting strong storms, lightning is still possible. When thunder roars, go indoors! && .DISCUSSION... Issued at 302 AM CDT Fri May 24 2024 There could be a few lingering showers east of Interstate 29 through mid morning on Friday, before the surface trough slides into the eastern portions of MN and IA by mid day. With cold air advection behind the exiting wave and a fairly tight surface pressure gradient persisting, it will be a breezy day with gusts of 30 to 40 mph. It will be a much cooler day as 850 mb temperatures fall into the teens C, and highs will be in the 60s. With clearing skies and dying winds on Friday night, lows will fall into the 40s. For the holiday weekend leading into Memorial Day, look for warming temperatures - though remaining just below normal for this time of year. This will play out to highs for Saturday-Monday generally in the lower 70s with lows in the upper 40s to mid 50s. Unfortunately the active weather pattern continues, as yet another shortwave and associated surface low eject into the Central Plains on Saturday night into Sunday - this to be followed by another shortwave on Monday. This will bring a chance of periodic showers and thunderstorms through the period. Instability and/or shear look to be on the lower side during this time frame, so severe chances are low. Rainfall amounts do not look especially significant, averaging around a quarter of an inch for any 24 hour period. Models are then in decent agreement on an upper level ridge building across the region for Tuesday through Thursday of next week. This will finally bring a drier period, along with a gradual warming trend, as highs warm into the upper 70s to lower 80s. Toward the end of the period, the ridge starts to flatten out, bringing another chance of precipitation by Thursday. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 638 AM CDT Fri May 24 2024 MVFR ceilings will drift into central SD early this morning and linger through possibly noon. KHON should be the only site affected. Otherwise strong northwest winds will gust to around 40 mph at times today. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JM AVIATION...08
Hazardous weather outlook, May 24, 4:28 AM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 428 AM CDT Fri May 24 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-250930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 428 AM CDT Fri May 24 2024 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Rain and isolated thunderstorms will exit southwest Minnesota and northwest Iowa early this morning. Behind the rain and storms northwest winds will increase with gusts around 40 mph likely through the afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic showers and thunderstorms are expected Saturday night into Memorial Day. While severe weather is currently not anticipated, lightning is still possible. When thunder roars, go indoors! .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 24, 5:33 AM CDT, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
533 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM Hail Newell 42.61N 95.00W
05/24/2024 E1.25 Inch Buena Vista IA Public
Photo and report via social media. Time
estimated from radar.
&&
SGLocal storm report, May 24, 8:55 AM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
855 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 AM Hail 2 ESE Milford 43.31N 95.12W
05/24/2024 M1.00 Inch Dickinson IA Public
Delayed Cocorahs spotter report. Several
large irregularly shaped hailstones. Time
estimated via radar.
&&
BPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:13 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 17 min |
| May 24, 3:58 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 32 min |
Nearby
Wind Advisories in South Dakota, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.